Once treatment is started, a person starts to feel much better within a few hours.
High glucose spills into the urine, drawing out water and minerals and causing high urine output at the beginning. This, along with possible vomiting, contributes to dehydration. Unless a person is able to drink enough fluids on their own, giving fluids through an intravenous line will be needed. It treats the dehydration and stops the formation of ketones.
At the same time the fluids are given, an intravenous line with insulin in it will be started. The insulin will be directly dripped into the vein so it can act quickly to turn off ketone production and restore the body to normal. In some cases giving frequent insulin injections also works.
This vital electrolyte is often depleted in DKA. Even if starting levels are high or normal, the potassium levels can fall, and this is very serious because adequate potassium levels are required for a normal heartbeat. Potassium is given intravenously or orally, or both.
Treating the cause
If there is an infection, such as a bladder infection or pneumonia, this needs to be treated. Older adults may be having a heart attack or other serious problem, so the team in the emergency room will need to carefully check out all the possible problems that can be happening at the same time.